What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 20, 11:34 AM EST, 34 minutes earlier.
Area forecast discussion, Aug 20, 11:34 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1234 PM EDT Tue Aug 20 2019
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 226 AM EDT Tue Aug 20 2019
An upper level weather disturbance over the plains is expected to
generate thunderstorms this morning and push them across Central
Indiana this afternoon.
More storms will be possible on Wednesday afternoon and evening as
a cold front is expected to push across Indiana. In the wake of
the cold front...mainly dry and cooler weather will be expected
for the end of the work week and weekend as Canadian high pressure
builds across the Great Lakes.
Chances for for showers and storms will return to the area early
next work week.
&&
.NEAR TERM /Rest of Today/...
Issued at 1040 AM EDT Tue Aug 20 2019
For the morning update...added some PoPs this morning for isolated
to widely scattered convection seen over northeast and east central
Indiana, as well as a couple over east central Illinois. Current
timing of squall line in Illinois brings it to the
northwestern/western counties of the forecast area between noon and
1 pm. Still some uncertainty regarding the maintenance of severe
potential given the solid cirrus shield out ahead of it heading this
way, but even given that still looking at over 3000 J/kg of CAPE
over the southwestern counties already at 10 am with CIN rapidly
diminishing. The shear over central Indiana is less than that over
western/central Illinois, but is progged to increase this afternoon.
Relevant parts of previous discussion follow...
Main possible severe threat today will be damaging winds.
The GFS and NAM bring the short wave over IA across Indiana this
afternoon...interacting with the very warm and moist air mass in
place across the area. HRRR continues with the ongoing development
and pushed these storms to Indiana near 16Z-18Z. As these storms
advance toward the area forecast soundings show convective temps
in the upper 80s and CAPE over 3000 J/KG. GFS/NAM Lower level
shear suggest best values across SW Indiana this afternoon.
Overall many things here pointing to convection...favorable
airmass with a trigger already from previous storms that have
already started. Only caveat is severe threat as timing for diurnal
MCS's usually put the timing in the decaying stage.
Furthermore CI blowoff could limit heating. Nonetheless...will
trend pops mainly this afternoon and evening higher than the NBM
and trend highs today close to persistence.
&&
.SHORT TERM /Tonight through Thursday Night/...
Issued at 226 AM EDT Tue Aug 20 2019
Mainly calm weather looks in store tonight and Wednesday. The GFS
and NAM continue to show the NW flow in place aloft and at this
point...fail to show much in the way of an upper wave poised to
push across the area. High pressure still looks to remain in place
at the surface. Model continue to hint at low pops as dew point
remain very moist...in the mid 70s. Thus will focus only on
diurnal convection on Wednesday afternoon...carrying some chc
pops. Will trend lows and highs warmer than the NBM on Tonight and
Wednesday.
A stronger short wave is suggested to push across the area on
Wednesday night..along with a an associated cold front. Again a
favorable air mass for storms will be in place. Forecast soundings
trend toward a saturated column on Wednesday Night with pwats over
1.77. Thus will trend pops here at or above the NBM. As for temps
will trend lows warmer given the expected rain.
On Thursday and Thursday night forecast soundings dry out
dramatically as the upper and lower level flow become much more
northerly as a larger wave aloft sags out of Canada and high
pressure builds across the Great lakes. Thus will trend toward dry
weather and stick close to the NBM in temps.
&&
.LONG TERM /Friday through Monday Night/...
Issued at 404 AM EDT Tue Aug 20 2019
Below normal temperatures will prevail for much of the extended
period in the wake of a cold front. This front will settle into
the Tennessee Valley and finally Southeast U.S. by Friday, so the
best chances for any showers and thunderstorms on Friday will be
across the southern half of central Indiana. This is a low
confidence forecast though as a large ridge of high pressure
strengthens over the Great Lakes Region simultaneously. And, this
will be the case through most of the weekend, just low chances for
daily showers and thunderstorms across the southern portions of
the forecast area. It won't be until Monday when shower and
thunderstorm chances increase as a warm front shifts into the
region also bringing high temperatures back into the mid 80s after
mid 70s (N) to low 80s (S) from Friday through Sunday.
&&
.AVIATION /Discussion for 20/18Z TAF Issuance/...
Issued at 1224 PM EDT Tue Aug 20 2019
MVFR to IFR conditions expected during afternoon convection with
VFR conditions expected afterwards. MVFR to IFR ceilings and
visibilities possible again tomorrow morning due to fog and
clouds.
An active period expected with a line of thunderstorms moving in
towards central Indiana at this time. Current thoughts are for
arrival at HUF and LAF around 18Z. BMG and IND will be impacted
likely between 19 and 20Z. Brief wind gusts in excess of 30 kts
possible with best chances for strong winds at HUF and LAF. Quiet
weather is expected afterwards before chances for low ceilings and
fog return tomorrow morning with plenty of low level moisture and
nearly calm winds expected. Confidence is still fairly low on
extent of this with best chances near LAF.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Puma
NEAR TERM...Puma/CP
SHORT TERM...Puma
LONG TERM....TDUD
AVIATION...White
Hazardous weather outlook, Aug 20, 9:10 AM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1010 AM EDT Tue Aug 20 2019
INZ021-028>031-035>049-051>057-060>065-067>072-211415-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1010 AM EDT Tue Aug 20 2019
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Severe thunderstorms are possible this afternoon into the
evening.
Hazards: Damaging winds, heavy rain, lightning, isolated tornadoes,
hail.
Timing: Most likely window for severe storms noon to 6 pm.
Discussion: An upper level weather disturbance in combination with a
warm and humid air mass across Central Indiana may produce severe
thunderstorms this afternoon into the evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Outlook: Thunderstorms will be possible at times through Sunday
Discussion: A series of weak upper level weather disturbances will
interact with lingering surface boundary to bring some chances for
showers and storms to much of central Indiana.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 20, 11:31 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1231 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM HAIL TERRE HAUTE 39.47N 87.38W
08/20/2019 E0.50 INCH VIGO IN AMATEUR RADIO
LOCATED AT 8TH AVENUE AND LAFAYETTE
&&
BHHSpecial weather statement, Aug 20, 11:33 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1233 PM EDT Tue Aug 20 2019
INZ051-052-201715-
Clay IN-Vigo IN-
1233 PM EDT Tue Aug 20 2019
...SPECIAL WEATHER STATEMENT...
At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving northeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Terre Haute, Brazil, Seelyville, Knightsville, Staunton, Carbon,
Center Point, Riley, Fontanet, North Terre Haute and Indiana State
University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3961 8723 3960 8711 3940 8703 3937 8738
3954 8748
TIME...MOT...LOC 1632Z 246DEG 35KT 3949 8732
CPSpecial weather statement, Aug 20, 11:52 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1252 PM EDT Tue Aug 20 2019
INZ051-052-201715-
Clay IN-Vigo IN-
1252 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO AND WEST CENTRAL
CLAY COUNTIES UNTIL 115 PM EDT...
At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Terre Haute, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Terre Haute, West Terre Haute, Prairieton, Prairie Creek, Staunton,
Riley, Cory and Pimento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3935 8755 3935 8753 3945 8753 3949 8719
3926 8719 3927 8756
TIME...MOT...LOC 1651Z 264DEG 22KT 3935 8741
CPSpecial weather statement, Aug 20, 12:04 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
104 PM EDT Tue Aug 20 2019
INZ035-036-043>045-051-052-201745-
Clay IN-Montgomery IN-Putnam IN-Fountain IN-Parke IN-Vermillion IN-
Vigo IN-
104 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VIGO...SOUTHERN
FOUNTAIN...NORTHERN CLAY...PARKE...VERMILLION...SOUTHWESTERN
MONTGOMERY AND WESTERN PUTNAM COUNTIES UNTIL 145 PM EDT...
At 103 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Newport, or 15 miles northeast of Paris, moving
east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Terre Haute, Brazil, Clinton, Rockville, Newport, Fairview Park,
Cayuga, Seelyville, Montezuma, Knightsville, Rosedale, Harmony, Dana,
Staunton, Kingman, Perrysville, Waveland, Carbon, Universal and
Russellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 8753 3996 8697 3945 8698 3952 8753
TIME...MOT...LOC 1703Z 286DEG 40KT 3978 8749
CP
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850416, 850478, 850417, 850525, 850529, 850526, 850532, 850558, 850565, 850568, 850570, 850578, 850629, 850630, 850632, 850637, 850640, 850646, 850642, 850643, 850648, 850649, 850676, 850651, 850652, 850677, 850680, 850685, 850688, 850692.